The page cannot be displayed

There is a problem with the page you are looking for, and it cannot be displayed.

Please try the following:

  • Contact us using this form and let us know that an error has occurred for this URL address. If using the online form, put please tell us where the error occurred or what you were attempting to do. Copying and pasting the URL of the page may be helpful.
HTTP Error - Internal server error.
Internet Information Services (IIS)
System Error

The page cannot be displayed

There is a problem with the page you are looking for, and it cannot be displayed.

Please try the following:

  • Contact us using this form and let us know that an error has occurred for this URL address. If using the online form, put please tell us where the error occurred or what you were attempting to do. Copying and pasting the URL of the page may be helpful.
HTTP Error - Internal server error.
Internet Information Services (IIS)

Heroin overdose

Definition

Heroin is an illegal street drug that is very addictive. This article discusses overdose due to heroin. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.

In any given year, approximately 0.6% of 15 to 64 year olds in the United States use opiates (heroin/opium). If a user becomes dependent, then they are between 6 and 20 times more likely to die than someone in the general population.

This is for information only, and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Acetomorphine overdose; Diacetylmorphine overdose

Poisonous Ingredient

Where Found

Heroin is made from morphine. Morphine is a powerful drug, and it naturally occurs in the seedpods of Asian (opium) poppy plants. Street names for heroin include "junk," "smack," and "skag."

See also: Morphine overdose

Symptoms

Airways and lungs:

Eyes, ears, nose, and throat:

Heart and blood:

Skin:

Stomach and intestines:

Nervous system:

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

Poison Control What to Expect at the Emergency Room

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

Outlook (Prognosis)

If an antidote can be given, recovery from an acute overdose occurs within 24 - 48 hours. Heroin is often mixed with other substances (adulterants), which can cause additional symptoms and organ damage. Hospitalization may be necessary.

Because heroin is commonly injected into a vein, there are health concerns related to sharing contaminated needles. Sharing contaminated needles can lead to hepatitis, HIV infection, and AIDS.

References

Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.

National Institute on Drug Abuse Research Report Series: Heroin Abuse and Addiction. National Clearinghouse on Alcohol and Drug Information. October 1997. NIH Publications No. 05-4165. Revised May 2005.

Bardsley CH. Opioids. In: Marx JA, ed. Rosen's Emergency Medicine - Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 162.


Review Date: 10/21/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
System Error

The page cannot be displayed

There is a problem with the page you are looking for, and it cannot be displayed.

Please try the following:

  • Contact us using this form and let us know that an error has occurred for this URL address. If using the online form, put please tell us where the error occurred or what you were attempting to do. Copying and pasting the URL of the page may be helpful.
HTTP Error - Internal server error.
Internet Information Services (IIS)